Hail, Texas
- When
- April 22, 1:48 PM CST
- Where
- Texas County, 0.69 mi N of Guymon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.690, -101.480
Severe thunderstorms producing large hail along with an isolated tornado moved across the central and eastern Oklahoma Panhandle during the afternoon and evening hours. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing large hail along with an isolated tornado moved across the central and eastern Oklahoma Panhandle during the afternoon and evening hours. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 11:28 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1228 PM CDT THU APR 22 2010 .AVIATION... DRYLINE SLOWER TO FORM BUT IS EXPECTED TO SHARPEN QUICKLY EARLY THIS AFTERNOON. DRYLINE SHOULD BE ORIENTED FROM ABOUT GUYMON TO AMARILLO BY 19-20Z. DUE TO THE CLOSE PROXIMITY...DECIDED TO MENTION TSRA AT KAMA AND KGUY TAFS. KDHT DRY. DRY ALL TAF SITES FRIDAY BUT WINDS EXPECTED TO INCREASE TO GUSTS OF 30-35KT && .PREV DISCUSSION... /ISSUED 705 AM CDT THU APR 22 2010/ AVIATION... CONVECTION WILL BE THE MAIN AVIATION CONCERN TODAY. MORNING SHOWERS WILL CONTINUE TO IMPACT DHT FOR THE NEXT HOUR OR TWO...WITH LESSER CHANCES AT GUY/AMA. LATEST GUIDANCE STILL SUGGESTING A DRYLINE SETTING UP ACROSS THE PANHANDLES TODAY. WILL KEEP CB REMARKS ATTM FOR AMA/GUY TO ACCOUNT FOR POSSIBLE CONVECTION THAT DEVELOPS AS OPPOSED TO PREVAILING OR TEMPO THUNDERSTORM REMARKS. WILL KEEP THE FORECAST VFR FOR NOW BUT PERIODIC MVFR/IFR CIGS/VSBYS WILL BE POSSIBLE IN AND NEAR THUNDERSTORMS. TAB PREV DISCUSSION... /ISSUED 329 AM CDT THU APR 22 2010/ DISCUSSION... THE QUASI STATIONARY FRONT THAT STALLED OVER THE SOUTHERN TX PANHANDLE YESTERDAY AFTERNOON HAS BEEN MOVING NORTH AS A WARM FRONT THIS MORNING AND IS NEAR THE OK PANHANDLE AT THIS TIME. FARTHER SOUTH... A CLUSTER OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE EASTERN PLAINS OF NM HAS MAINTAINED INTENSITY WITH THE INTENSIFYING LOW LEVEL JET AS IT MOVES INTO THE SOUTH CENTRAL TX PANHANDLE. THIS CONVECTION WILL CONTINUE TO SLOW TREK TO THE EAST THIS MORNING WITH A SMALL POTENTIAL FOR MARGINALLY SEVERE HAIL. THE MAIN SHOW IS ANTICIPATED FOR THIS AFTERNOON AND EVENING. A DRYLINE IS FORECAST TO DEVELOP IN THE WARM SECTOR WITH SUBSTANTIAL SHEAR AVAILABLE. WITH RECENT RAINFALL AND OUR INABILITY TO BREAK OUT OF THE GRUNGE OVER THE PAST FEW DAYS...THE FORECAST AFTERNOON DRYLINE POSITION IS STILL QUESTIONABLE. AFTER COORDINATION WITH NEIGHBORING OFFICES...WE DECIDED TO GO WITH A MORE DIFFUSE EAST-WEST POP GRADIENT IN CASE THE DRYLINE IS UNABLE TO MIX TO THE EDGE OF THE CAPROCK. WITH THE EXPECTED DIABATIC HEATING...CAPE VALUES SHOULD REACH 1500 TO 2000 J/KG ON THE MOIST SIDE OF THE BOUNDARY...COINCIDENT WITH THE UPPER 50S TO LOWER 60S DEWPOINTS. WE WILL STILL CARRY THE MENTION OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES IN THE HWO AND SEVERE THUNDERSTORMS IN THE PUBLIC FORECAST FROM 18Z TO 06Z. THE MAIN CAVEAT IS THE WEAKLY CAPPED ENVIRONMENT THAT MAY LEND TOWARD EARLIER CONVECTIVE INITIATION AND NON DISCRETE CELLS...RESULTING IN A LARGE MASS OF CONVECTION WITH LOWER SEVERE POTENTIAL. WE COULD ALSO SEE SOME MODIFICATION OF OUR CURRENT STEEP MID LEVEL LAPSE RATES DUE TO THE CURRENT CONVECTION. THE AFTERNOON CONVECTION IS FORECAST TO GROW UPSCALE INTO A LARGE MCS...EVENTUALLY MOVING OUT OF THE PANHANDLES BEFORE 12Z FRIDAY AS A PACIFIC COLD FRONT USHERS DRIER AIR INTO THE CWA. THIS WILL RESULT IN SLIGHTLY COOLER BUT DRY/BREEZY CONDITIONS ON FRIDAY. THE UPPER LOW IS PROGGED TO LIFT NORTHEAST ACROSS THE SOUTHERN/CENTRAL HIGH PLAINS FRIDAY NIGHT AND MAY PROVIDE ENOUGH LIFT TO CREATE SOME LIGHT SHOWERY ACTIVITY ACROSS THE NORTHERN ZONES. A COLD FRONT WILL BLOW THROUGH THE AREA EARLY SATURDAY ON THE BACKSIDE OF THIS UPPER CYCLONE...BRINGING BRISK NORTH TO NORTHWEST WINDS TO THE AREA. AGAIN...SOME LIGHT PRECIP WILL BE POSSIBLE IN THE NORTH BUT SHOULD NOT AMOUNT TO MUCH. WE SHOULD MAINTAIN SLIGHTLY BELOW TEMPS ON SUNDAY AS A GENERAL UPSLOPE FLOW ON THE SOUTH SIDE OF THE SURFACE ANTICYCLONE. THERE IS AN OUTSIDE CHANCE THAT WE COULD SEE SOME CONVECTION OVER THE NORTHWEST ZONES. THE UPSLOPE FLOW SHOULD CONTRIBUTE TO DIURNAL TSTORMS OVER THE HIGHER TERRAIN OF NM/CO AND THE NORTHWEST FLOW ALOFT COULD USER A FEW INTO THE AREA. THIS CHANCE IS REMOTE SO NO MENTION WILL BE MADE AT THIS TIME. THE MEDIUM RANGE MODELS CONTINUE TO SHOW DECENT SYNOPTIC SCALE AGREEMENT FOR THE EARLY PART OF NEXT WEEK BUT DIFFER ON THE SMALLER FEATURES. THE ECMWF CONTINUES TO DRIVE A STRONGER COLD FRONT INTO THE AREA LATE MONDAY ALTHOUGH THE LAST CYCLE OF THE GFS IS TRENDING COOLER...WHICH LOOKS BETTER AT THE MOMENT. I TOYED WITH THE IDEA OF INSERTING LOW POPS MONDAY NIGHT AND TUESDAY BUT HELD OFF FOR ONE MORE DAY TO SEE IF THE MODELS CAN MAINTAIN THIS SOLUTION. LEE CYCLOGENESIS IS ANTICIPATED BY MID WEEK AS ANOTHER TROF DIGS INTO THE SOUTHWEST CONUS AND PROVIDES INCREASING SOUTHWEST FLOW ALOFT FOR THE HIGH PLAINS. THIS WILL RESULT IN A WARM UP INTO THE MID 70S BY WEDNESDAY. JOHNSON FIRE WEATHER... FIRE WEATHER CONCERNS WILL GENERALLY BE LIMITED THROUGH THE NEXT 7 DAYS OWING TO RESIDUAL GROUND MOISTURE FROM RECENT RAINFALL. WINDS WILL INCREASE TODAY TO AROUND 20 MPH WITH RELATIVE HUMIDITIES FALLING TO AROUND 25 PERCENT. ON FRIDAY...SOUTHWEST WINDS OF 15 TO 20 MPH ARE EXPECTED WITH RELATIVE HUMIDITIES AROUND 20 PERCENT. ADDITIONAL WINDY CONDITIONS ARE ANTICIPATED ON SATURDAY IN THE WAKE OF A COLD FRONT BUT HUMIDITIES WILL NOT BE AS LOW. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 07/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 235 PM CDT THU APR 22 2010 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 235 PM CDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE CENTRAL AND EASTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MUCH OF THE PANHANDLES AS A DRYLINE BECOMES ESTABLISHED ACROSS THE REGION. SOME THUNDERSTORMS MAY BECOME SEVERE ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN... WINDY CONDITIONS WILL OCCUR ACROSS THE SOUTHWEST TEXAS PANHANDLE ON FRIDAY...WITH SOUTHWESTERLY WINDS BETWEEN 25 AND 35 MPH WITH HIGHER GUSTS. A WIND ADVISORY MAY BECOME NECESSARY ON FRIDAY ACROSS THE SOUTHWEST TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING DUE TO THE THREAT OF SEVERE THUNDERSTORMS. NUTTALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1238 PM CDT THU APR 22 2010 TXZ002-007-221845- SHERMAN TX-MOORE TX- 1238 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR MOORE AND SHERMAN COUNTIES. AT 1237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM OVER DUMAS...MOVING EAST AT 20 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 210 PM CDT THU APR 22 2010 OKZ002-TXZ002-003-007-008-012-222015- TEXAS OK-SHERMAN TX-HANSFORD TX-HUTCHINSON TX-MOORE TX-POTTER TX- 210 PM CDT THU APR 22 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR POTTER...MOORE... HUTCHINSON...HANSFORD...SHERMAN AND TEXAS COUNTIES. AT 206 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF DEVELOPING THUNDERSTORMS FROM 13 MILES SOUTH OF GOODWELL TO MASTERSON...MOVING NORTHEAST AT 10 MPH. THE STORMS ON THIS LINE ARE EXPECTED TO INTENSIFY AND PRODUCE HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL. SP
The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
7 hail, 1 tornado. Local standard time, as filed.
The trained spotter reported the hail at the Palo Duro Reservoir.
The trained spotter reported the hail at the Palo Duro Reservoir.
The tornado touched down about eight miles south of Bryans Corner in Beaver County at 1651 CST and lifted at 1652 CST. The tornado remained over open country and was on the ground with a path length of approximately one quarter of a mile and a path width of about twenty-five yards. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222516, 222517, 222518, 222519, 222520, 222528, 222521, 222522.